Alabama, 2005

Damaging Winds in Alabama, August 16, 2005

August 16, 2005 · NWS HUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 9:30 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 9:30 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CDT TUE AUG 16 2005

.UPDATE...
CONDITIONS PROVING TO BE VERY SIMILAR TO YESTERDAY...WITH CURRENT
SFC DEWPOINTS IN THE LOW TO MID 70S AND TEMPS IN THE MID 80S. WATER
VAPOR AND SFC ANALYSIS SHOWS HIGH PRESSURE STILL PARKED OVER THE
SOUTHEAST AS A MCS/MCV MOVES ALONG A SURFACE BOUNDARY LOCATED ACROSS
THE OHIO VALLEY. HOWEVER...DONT EXPECT THE MCS TO AFFECT THE PRECIP
COVERAGE LOCALLY. WITH PWS AROUND 2 INCHES...AND STRONG HEATING
PRODUCING ISOLATED SHOWERS AND THUNDERSTORMS...WILL KEEP 40 POPS IN
THE FORECAST FOR THE AFTERNOON. BOTH MDPI AND WINDEX VALUES ARE
FAVORABLE FOR ISOLATED DOWNBURSTS TO OCCUR...AS MID LEVEL DRY AIR
WILL REMAIN IN PLACE.

WILL UPDATE ZONES TO REMOVE MORNING WORDING ONLY.

HA
&&

.PREVIOUS DISCUSSION...
MOS POPS AND MODEL QPF ARE SURPRISINGLY WET TONIGHT DESPITE THE FACT
THAT OVERNIGHT PCPN HAS BEEN RARE THIS SUMMER. PCPN CHANCES WILL
HINGE ON WEAK S/WVS UPSTREAM AND POSN OF THE SFC TROF...AND IT IS
TOUGH TO IGNORE THE ONGOING CONVECTION OVER WRN TN/KY. THUS WILL
MAINTAIN 30 POPS TONIGHT. SAME ISSUE CLOUDS WEDNESDAY. THIS COULD BE
THE WETTEST DAY OF THE PERIOD IF SHORTWAVES COME THROUGH AS PROGGED
AND THE TROF MAINTAINS ENOUGH CONVERGENCE. MORE ABUNDANT CLOUD COVER
WILL LIMIT SFC HEATING (A COLD SNAP TO HIGHS AROUND 90) AND
INSTABILITY COMPARED TO RECENT DAYS. CONFIDENCE IS NOT THAT HIGH BUT
WILL GO AHEAD AND RAISE WED POPS TO 50.

SFC TROF LOOKS LIKE IT WILL WASH OUT COMPLETELY BY THURS AS UPPER
LEVEL HIGH REBOUNDS ALONG THE GULF COAST. TOUGH TO PINPOINT ANY
FEATURES TO ENHANCE COVERAGE ABOVE THE NORM SO WILL CONTINUE WITH 30
POPS. UNFORTUNATELY THE RETURN OF THE RIDGE WILL BRING A RETURN TO
WARMER TEMPS...WITH LATEST DATA SUGGESTING TEMPS AGAIN RISING INTO
THE MID 90S BY THE WEEKEND.

THERE ARE SOME SIGNS OF RELIEF. MED RANGE MODEL CONSENSUS SHOWS A
DEEP SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES WITH ASSOCIATED
FRONT APPROACHING THE AREA BY SUN NIGHT. NOT YET READY TO BUY INTO
ANY MAJOR AIRMASS CHANGES...PARTICULARLY WITH THE MAIN COLD PUSH
REMAINING WELL TO OUR NORTH (OUTLIER DGEX EXCEPTED)...BUT HOPEFULLY
WILL BEGIN TO SEE SOME CONTINUITY SET UP IN FUTURE RUNS. EXTENDED
WILL BE LEFT MOSTLY UNCHANGED FOR NOW.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Aug 16, 10:15 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT TUE AUG 16 2005

ALZ001>010-016-TNZ076-096-097-170100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1115 AM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

...THERE IS A RISK OF ISOLATED DAMAGING MICROBURSTS THIS AFTERNOON...

MUCH LIKE YESTERDAY...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF ISOLATED SEVERE THUNDERSTORMS PRODUCING LOCALIZED DAMAGING
WINDS...HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND SOME
HAIL.  INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED AROUND NOON
IN FAR NORTHWEST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE...SPREADING
EAST THROUGH THE MID AFTERNOON HOURS.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO DISSIPATE BY SUNSET.

OTHERWISE...WITH TEMPERATURES IN THE LOW TO MID 90S AND VERY HUMID
CONDITIONS...HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 105
DEGREES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FULL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH THE OUTLOOK PERIOD.  HOWEVER...COMMUNICATION
WITH SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED WITH ANY
ISOLATED SEVERE STORM THAT OCCURS.

KULA

In the hours before

Special weather statement, Aug 16, 10:23 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 AM CDT TUE AUG 16 2005

ALZ001>010-016-TNZ076-096-097-161800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1123 AM CDT TUE AUG 16 2005

...THERE IS A RISK OF ISOLATED DAMAGING MICROBURSTS THIS AFTERNOON...

MUCH LIKE YESTERDAY...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF ISOLATED SEVERE THUNDERSTORMS PRODUCING LOCALIZED DAMAGING
WINDS...HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND SOME
HAIL.  THE HEAVY RAINFALL COULD LEAD TO QUICK RUNOFF
PROBLEMS...ESPECIALLY IN URBAN AREAS.

INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED AROUND NOON IN FAR
NORTHWEST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE...SPREADING EAST
THROUGH THE MID AFTERNOON HOURS.  THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DISSIPATE BY SUNSET.

AS WITH ANY FAST DEVELOPING THUNDERSTORM...DARKENING SKIES OR THUNDER
ARE YOUR FIRST SIGN OF HAZARDOUS WEATHER.  SEEK INDOOR SHELTER
DURING THE STORM...AND MONITOR FOR POSSIBLE SEVERE WEATHER WARNINGS.

ANOTHER HOT AFTERNOON IS ALSO EXPECTED...WITH TEMPERATURES REACHING
THE LOW TO MID 90S.  VERY HUMID CONDITIONS WILL PRODUCE HEAT INDICES
OF 100 TO 105 DEGREES.  THOSE PERFORMING OUTDOOR WORK OR ACTIVITIES
SHOULD TAKE FREQUENT BREAKS INSIDE AND DRINK PLENTY OF WATER.

KULA
Special weather statement, Aug 16, 11:41 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1241 PM CDT TUE AUG 16 2005

ALZ005-161830-
LIMESTONE-
1241 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 130 PM...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF ROGERSVILLE...OR 12 MILES WEST
OF ATHENS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT ROZELL.
  COXEY.
  CAIRO.
  RIPLEY.
  CARTWRIGHT.
  ATHENS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Local storm report, Aug 16, 12:09 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             CAIRO                   34.87N 87.14W
08/16/2005  0.25 INCH        LIMESTONE          AL   EMERGENCY MNGR

&&

PNG
Special weather statement, Aug 16, 12:18 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT TUE AUG 16 2005

ALZ009-161845-
JACKSON-
118 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON COUNTY UNTIL 145
PM...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEVENSON...OR 10 MILES SOUTHWEST OF
BRIDGEPORT...MOVING EAST AT 10 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STEVENSON.
  FABIUS.
  FLAT ROCK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 16, 2:20 PM CST to 2:23 PM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.733, -86.617

A couple of trees were blown down along with a school zone sign near the Whitesburg Middle School.

Thunderstorm Wind, Limestone

When
August 16, 4:15 PM CST to 4:18 PM CST
Where
Limestone County, 5 mi W of Elkmont
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -87.067

A few trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469770, 5469771.